Custom Search

News

Wednesday 10 October 2007

Prospective observational multi-poison center study of ziprasidone exposures.

By: Klein-Schwartz W, Lofton AL, Benson BE, Spiller HA, Crouch BI.

Clin Toxicol (Phila) 2007 Oct;():1-5 [Epub ahead of print]

Background. Ziprasidone is an atypical antipsychotic associated with QTc prolongation during therapeutic use. We characterized the clinical manifestations associated with ziprasidone overdoses, in particular the incidence and severity of QTc prolongation. Methods. Four regional poison centers prospectively collected ziprasidone overdose data from August 1, 2003 to October 1, 2005. Cases were included if they were followed to known medical outcome and comprised single-substance ziprasidone exposures or with co-ingestants not associated with prolongation of the QTc interval. Results. Fifty-six ziprasidone exposures met inclusion criteria. The most common clinical effects were drowsiness (N=38, 67.9%) and tachycardia (N=19, 33.9%). QTc prolongation (>0.500 second) occurred in only one patient. Seven patients had QTc intervals of 0.450 to 0.500 second. Medical outcomes were coded as no effect (13, 23.2%), minor effect (21, 35.5%), moderate effect (20, 35.7%), or major effect (2, 3.4%). Conclusion. Common clinical effects following ziprasidone overdose are drowsiness and tachycardia. Clinically significant QTc prolongation occurs infrequently.

Use of this site is subject to the following terms of use